EEG and seizure exacerbation induced by carbamazepine in Panayiotopoulos syndrome

Kenichi Kikumoto, Harumi Yoshinaga, Makio Oka, Minako Ito, Fumika Endoh, Tomoyuki Akiyama, Yoko Ohtsuka

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

We report on a 4-year 8-month-old boy with Panayiotopoulos syndrome who showed atypical evolution with newly developed absence seizures and EEC exacerbation induced by carbamazepine. Soon after the introduction of carbamazepine, EEGs began to worsen, and finally absence seizures and myoclonic seizures appeared. Immediately after we discontinued carbamazepine, the seizures disappeared and the EEG improved. Carbamazepine may induce unusual electroclinical features, electrophysiologically explained by bilateral synchrony. This case provides more evidence of the close links between Panayiotopoulos syndrome and benign childhood epilepsy with centrotemporal spikes.

Original languageEnglish
Pages (from-to)53-56
Number of pages4
JournalEpileptic Disorders
Volume8
Issue number1
Publication statusPublished - Mar 2006

    Fingerprint

Keywords

  • Absence
  • Benign partial epilepsy
  • Carbamazepine
  • Panayiotopoulos syndrome
  • Seizure exacerbation

ASJC Scopus subject areas

  • Clinical Neurology

Cite this